Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 132, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2004, 10:42 PM CDT for Ness County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2004, 10:42 PM CDT (03:42 UTC)
- Expired
- Jun 4, 2004, 11:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ness County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 10:45 PM CDT | HAIL 0.75 | 7 N Beeler, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1684 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
856 WUUS53 KDDC 050342 SVRDDC KSC135-050430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1041 PM CDT FRI JUN 4 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NESS COUNTY IN WEST CENTRAL KANSAS. * UNTIL 1130 PM CDT * AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR UTICA...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN NESS COUNTY... UTICA... ARNOLD... RANSOM... BROWNELL... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3867 10020 3844 10021 3844 9961 3868 9962 $$ BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:13 PM CDT, 8 hours 29 minutes earlier.
Area forecast discussion, Jun 4, 2:13 PM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 213 PM CDT FRI JUN 4 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE CHANCES OF THUNDERSTORMS THROUGH SATURDAY NIGHT AND RAINFALL AMOUNTS. UPPER AIR ANALYSES AND WATER VAPOR LOOP SHOWS A SHORTWAVE TROUGH MOVING OVER THE RIDGE OVER COLORADO AND UTAH AND THIS WILL MOVE EAST INTO WESTERN KANSAS TONIGHT. ABUNDANT MOISTURE IN THE LOW LEVELS WITH 850 DEWPOINTS CLIMBING TO 10 TO 12C OVER WESTERN KANSAS ALONG WITH THE SHORTWAVE WILL SET THE STAGE FOR A LARGE MCS TO MOVE ACROSS WESTERN KANSAS OVERNIGHT. WARM H7 TEMPS OF 12 TO 14C MAY INHIBIT THUNDERSTORM ACTIVITY IN THE SOUTHWEST CORNER THIS EVENING, HOWEVER WILL THROUGH IN A SMALL POP TO COVER. WILL GO WITH 40 TO 70 POPS ELSEWHERE WITH THE HIGHEST PROBABABLITY OF RAINFALL FROM NESS CITY TO PRATT WHERE LOCAL RAINFALL AMOUNTS COULD BE NEAR AN INCH OR MORE. THE WEAK SHEAR PROFILE SUGGESTS THIS MCS COULD BE MORE OF A HEAVY RAIN EVENT THAN LOTS OF SEVERE, BUT THINK A FEW DIME TO NICKEL HAIL REPORTS WILL BE POSSIBLE. WILL ADD MENTION OF SOME POSSIBLY SEVERE FOR TONIGHT WITH MAINLY A FEW PULSE SEVERE STORMS. FOR SATURDAY SOME LINGERING THUNDERSTORMS WILL BE MAINLY EAST OF DODGE CITY UNTIL NOON, WITH SKIES BECOMING MOSTLY SUNNY. THEN ANOTHER SHORTWAVE TROUGH WILL DIG ACROSS WEST KANSAS DURING THE AFTERNOON WITH A COLD FRONT AND ANOTHER CHANCE FOR THUNDERSTORMS. WILL GO WITH A 3O T0 40 POP TO COVER INTO THE EARLY EVENING ON SATURDAY NIGHT. AS BAROCLINIC ZONE AND SHORTWAVE MOVE SOUTH OF AREA BY MIDNIGHT THE THUNDERSTORM ACTIVITY SHOULD END. FOR SUNDAY WITH SOME MID LEVEL RIDGING AND WARMING, TEMPS SHOULD WARM BACK UP INTO THE MID TO UPPER 80S. THE LACK OF ANY UPPER AIR DISTURBANCE AND SOME WARMER TEMPERATURES IN THE MIDDLE LAYERS PRECLUDE THUNDERSTORMS FOR SUNDAY. DAYS 3-7... THE BASE STATE OF THE NORTHERN HEMISPHERE CIRCULATION AT THE MOMENT APPEARS TO BE A SOMEWHAT PROGRESSIVE WAVE 5 TO WAVE 6. LOOKING AT THE LOW FREQUENCY VARIABLES THERE IS A SIGNIFICANT AREA OF PERSISTENT TROPICAL CONVECTION BETWEEN ABOUT 100E AND THE DATE LINE AND GLOBAL AVERAGE ANGULAR MOMENTUM IS AT LOW EBB. FEEDBACKS FROM THE TROPICAL CONVECTION HAVE BASICALLY SUPPORTED THE CURRENT CIRCULATION REGIME OVER THE CONUS AND THIS SITUATION SHOULD REMAIN IN PLACE FOR AT LEAST MY FORECAST PERIOD. AS A RESULT WILL LOOK FOR NO HUGE CHANGES AS A WEAK AND SOMEWHAT NEBULOUS UPPER RIDGE HOVERS OVER THE CENTRAL CONUS WITH MEAN UPPER TROUGHING OVER THE EAST PACIFIC INTO THE WESTERN CONUS. THIS IS PRETTY MUCH WHAT THE LONG RANGE MODELS DO. THE GOING GRIDS HAVE FOLLOWED THIS IDEA. WITH NO STRONG INDICATION OF CHANGE AVAILABLE I DO NOT THINK THE GOING FORECAST CAN BE IMPROVED UPON AND WILL PRETTY MUCH LEAVE IT ALONE. BASICALLY, A WARM AND REASONABLY DRY PERIOD IS AT HAND. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 84 60 87 / 50 40 40 00 GCK 62 84 58 87 / 20 40 40 00 EHA 62 86 58 88 / 20 30 40 00 LBL 63 86 60 87 / 20 30 40 00 HYS 63 83 58 85 / 60 40 40 00 P28 65 85 63 86 / 50 60 40 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/08
Hazardous weather outlook, Jun 4, 2:16 PM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 216 PM CDT FRI JUN 4 2004 KSZ030-031-043>046-061>066-074>081-084>090-051000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 216 PM CDT (116 PM MDT) FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST KANSAS LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO AND FAR WESTERN KANSAS ALONG A LEE TROUGH. THE ACTIVITY IS THEN EXPECTED TO MOVE SOUTHEAST ACROSS WESTERN KANSAS TONIGHT. ISOLATED STORM COVERAGE IS EXPECTED EARLY ON, WITH STORMS ORGANIZING INTO CLUSTERS AS THE EVENING PROGRESSES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHWEST KANSAS ON SATURDAY. A COLD FRONT WILL DROP SOUTH INTO KANSAS ON SATURDAY AND WILL PROVIDE A FOCUS FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. AT THIS POINT, IT APPEARS THE PRIMARY THREAT AREA WILL BE ALONG AND SOUTHEAST OF A HAYS TO LIBERAL LINE. THE THUNDERSTORM ACTIVITY SHOULD MOVE OUT OF THE AREA BY MIDNIGHT SUNDAY MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS LATE THIS AFTERNOON AND TONIGHT ACROSS MOST OF SOUTHWEST KANSAS. 06
In the hours before
Local storm report, Jun 4, 7:19 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 11 S KENDALL 37.78N 101.54W
06/04/2004 1.00 INCH KEARNEY KS PUBLIC
&&
FREDERKINGLocal storm report, Jun 4, 8:14 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 13 N COOLIDGE 38.23N 102.01W
06/04/2004 1.00 INCH HAMILTON KS TRAINED SPOTTER
&&
FREDERKINGLocal storm report, Jun 4, 8:58 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
858 PM CDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 4 W LAKIN 37.94N 101.33W
06/04/2004 0.75 INCH KEARNY KS PUBLIC
0800 PM HAIL 7 SW LAKIN 37.87N 101.35W
06/04/2004 0.75 INCH KEARNY KS PUBLIC
&&
FREDERKINGLocal storm report, Jun 4, 10:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1000 PM CDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL MOSCOW 37.33N 101.21W
06/04/2004 0.75 INCH STEVENS KS TRAINED SPOTTER
0855 PM HAIL 2 E HOLCOMB 37.99N 100.95W
06/04/2004 0.75 INCH FINNEY KS PUBLIC
0855 PM TSTM WND GST ULYSSES 37.58N 101.36W
06/04/2004 58 MPH GRANT KS BROADCAST MEDIA
0925 PM HAIL 2 E HOLCOMB 37.99N 100.95W
06/04/2004 0.75 INCH FINNEY KS PUBLIC
&&
FREDERKINGSpecial weather statement, Jun 4, 10:04 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1004 PM CDT FRI JUN 4 2004 KSZ061-062-074-075-084-085-050600- GRANT-MORTON-STANTON-STEVENS- 1004 PM CDT FRI JUN 4 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 396 HAS BEEN ALLOWED TO EXPIRE... THE FOLLOWING KANSAS COUNTIES ARE NO LONGER IN THE WATCH... HAMILTON...KEARNY...STANTON...GRANT...MORTON AND STEVENS. THE RISK OF SEVERE WEATHER HAS DIMINISHED. THUS, SEVERE THUNDERSTORM WATCH NUMBER 396 IS NO LONGER IN EFFECT FOR SOUTHWEST KANSAS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS MUCH OF SOUTHWEST KANSAS OVERNIGHT. A FEW OF THE STORMS WILL PRODUCE HEAVY RAIN, STRONG WINDS AND SMALL HAIL. HOWEVER, WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. TSB
Local storm report, Jun 4, 10:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 PM CDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 12 W RICHFIELD 37.27N 102.00W
06/04/2004 1.00 INCH MORTON KS PUBLIC
0540 PM HAIL 13 W RICHFIELD 37.27N 102.02W
06/04/2004 1.75 INCH MORTON KS TRAINED SPOTTER
0605 PM HAIL 2 W RICHFIELD 37.27N 101.82W
06/04/2004 1.00 INCH MORTON KS TRAINED SPOTTER
0625 PM HAIL 11 NW MANTER 37.64N 102.02W
06/04/2004 1.50 INCH STANTON KS PUBLIC
0625 PM HAIL 11 NW MANTER 37.64N 102.02W
06/04/2004 1.50 INCH STANTON KS PUBLIC
0638 PM HAIL 3 W JOHNSON CITY 37.57N 101.81W
06/04/2004 1.00 INCH STANTON KS LAW ENFORCEMENT
0638 PM HAIL 8 W MANTER 37.52N 102.03W
06/04/2004 0.88 INCH STANTON KS LAW ENFORCEMENT
0645 PM HAIL 12 NE RICHFIELD 37.39N 101.63W
06/04/2004 1.00 INCH STANTON KS PUBLIC
0658 PM HAIL 10 S SYRACUSE 37.84N 101.75W
06/04/2004 1.00 INCH HAMILTON KS PUBLIC
0717 PM HAIL MOSCOW 37.33N 101.21W
06/04/2004 0.75 INCH STEVENS KS TRAINED SPOTTER
0717 PM HAIL 12 SE KENDALL 37.78N 101.54W
06/04/2004 1.00 INCH KEARNY KS PUBLIC
0730 PM HAIL 13 N COOLIDGE 38.23N 102.01W
06/04/2004 1.00 INCH HAMILTON KS TRAINED SPOTTER
0800 PM HAIL 4 W LAKIN 37.94N 101.33W
06/04/2004 0.75 INCH KEARNY KS PUBLIC
0800 PM HAIL 7 SW LAKIN 37.87N 101.35W
06/04/2004 0.75 INCH KEARNY KS PUBLIC
0855 PM TSTM WND GST ULYSSES 37.58N 101.36W
06/04/2004 58 MPH GRANT KS BROADCAST MEDIA
0855 PM HAIL 2 E HOLCOMB 37.99N 100.95W
06/04/2004 0.75 INCH FINNEY KS PUBLIC
0925 PM HAIL 2 E HOLCOMB 37.99N 100.95W
06/04/2004 0.75 INCH FINNEY KS PUBLIC
&&
FREDERKINGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 49 min |
| Jun 4, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 55 min |
| Jun 4, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 60 min |
| Jun 4, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 46 min |
| Jun 4, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 48 min |
| Jun 4, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 55 min |
| Jun 5, 3:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 60 min |
| Jun 5, 3:59 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 61 min |
| Jun 5, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 55 min |
| Jun 5, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 60 min |
| Jun 5, 4:33 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 42 min |
| Jun 5, 4:34 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 56 min |
| Jun 5, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 43 min |
| Jun 5, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 63 min |
| Jun 5, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 42 min |
| Jun 5, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 66 min |
| Jun 5, 6:02 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 58 min |
| Jun 5, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 45 min |
| Jun 5, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 74 min |
| Jun 5, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 81 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.